Alert archive / New Mexico / High Wind Watches in 2018

High Wind Watch 26, NWS Midland/Odessa, TX

December 1, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Dec 1, 2018, 3:48 AM MST for Eddy County, New Mexico. It took effect at Dec 2, 2018, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 1, 2018, 3:48 AM MST (10:48 UTC)
In effect from
Dec 2, 2018, 11:00 AM MST
Expired
Dec 2, 2018, 3:02 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 1, 3:45 AM MST, 3 minutes earlier.

Area forecast discussion, Dec 1, 3:45 AM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
445 AM CST Sat Dec 1 2018

.AVIATION...
12Z TAF issuance
Westerly winds will increase once again later this morning,
sustained around 25 kts with gusts over 30 kts. Blowing dust is
possible, but not expected to be as widespread as yesterday. Otherwise,
high winds will persist across the Guadalupe Mountains through
the afternoon. Low-flying aircraft may experience localized but
extreme turbulence, or strong downward airflows, if flying in the
vicinity of the Guadalupe Mountains. Pilots should be alert for
standing wave clouds or other evidence of mountain wave activity.
Winds decrease with sunset this evening.

&&

.PREV DISCUSSION... /issued 355 AM CST Sat Dec 1 2018/

DISCUSSION...
An upper trough has lifted northeast and that will allow winds to
decrease some today across most of the area, though strong winds
will remain in the Davis and Guadalupe Mountains. The jet stream
is on a southerly track running along the southwestern U.S. and
into the Texas Panhandle so while winds will be diminished, we can
still expect breezy conditions and seasonally warm conditions
this weekend. In fact expect more strong winds in the Guadalupe
Mountains Sunday where a jet streak and daytime heating will help
mix elevated strong winds into the higher elevations.

Changes are in store Monday as a strong cold front brings colder
temperatures to the CWA. Surface high pressure will be slow to
move east so the colder temps will last through the early part of
next week before increasing some ahead of the next cold front late
Thursday or early Friday. This front will be the main system of
interest this week as models are showing a strong upper low and an
early front allowing for our first decent chance for precipitation
in over a month. Falling temperatures behind the front introduce
the possibility of some of the precip being freezing or frozen;
therefore, the main concern is frontal timing. Usually fronts
associated with southerly troughs are slower moving and wait for
the upper support to pass east before making a strong push south.
Faster fronts are usually seen from strong upper lows diving south
out of Canada, but this front does have a second trough, farther
north, that may provide the needed push and cold air to advance
the front faster than is typical, as indicated by the models. For
now will keep all precip liquid and continue to evaluate this
system over the next several days.

Hennig

FIRE WEATHER...
Winds will again become gusty this afternoon across much of the
area, but not as high as what we saw Friday. Temperatures will cool
slightly from the very warm temperatures yesterday, but still remain
above normal. Drier air will still result in rh's near 20 percent in
most areas. ERC values generally below the 50th percentile across
our area suggest that fuel loading is near or below normal. However,
with the last several days being dry and windy will issue another
Fire Danger Statement for much of the area. One more windy and warm
day is expected Sunday before a strong cold front arrives early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  39  67  36 /   0   0   0   0
Carlsbad                       67  37  62  32 /   0   0   0   0
Dryden                         76  47  75  44 /   0   0   0   0
Fort Stockton                  69  44  70  39 /   0   0   0   0
Guadalupe Pass                 57  39  54  32 /   0   0   0   0
Hobbs                          64  35  61  29 /   0   0   0   0
Marfa                          62  31  66  30 /   0   0   0   0
Midland Intl Airport           68  41  68  35 /   0   0   0   0
Odessa                         68  41  68  35 /   0   0   0   0
Wink                           69  38  68  34 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 2 PM MST this afternoon for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from Sunday morning through Sunday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning until 3 PM CST /2 PM MST/ this afternoon for
     Davis/Apache Mountains Area-Guadalupe Mountains.

     High Wind Watch from Sunday morning through Sunday evening for
     Guadalupe Mountains.

&&

29
Hazardous weather outlook, Dec 1, 2:16 AM MST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
316 AM CST Sat Dec 1 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
316 AM CST Sat Dec 1 2018 /216 AM MST Sat Dec 1 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning remains in effect through this afternoon for the
Guadalupe and Davis Mountains.

Elevated fire weather conditions will develop this afternoon across
much of the area... a Fire Danger Statement is in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Watch is in effect Sunday afternoon for the Guadalupe
Mountains for the development of strong westerly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 9:53 AM MSTWind AdvisoryMAFAndrews, Borden, Dawson, Gaines, Howard, Martin and 2 more6 hr

Nearby

High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.